Diabetic medications have been at the forefront of national debates since the start of the new year but while some people now have easier access others are dealing with shortages.
Drug shortages have become commonplace since the start of the pandemic. A new wave of diabetic medications have skyrocketed in popularity, disrupting global supply chains and creating national shortages, all due to their surprising side effects.
Wegovy and Ozempic are two types of the same medication. Their only differences are their dosage and their prescribed use. Wegovy is used for weight loss, while Ozempic is prescribed to diabetes patients to regulate their sugar. Both however cause significant weight loss.
We spoke with Mainline Pharmacy Director John Pastorek about the reasons for the shortage.
“The reason for the shortage was the huge demand for Wagovy, which is labeled for weight loss, When patients couldn’t get that, doctors turned to writing for Ozempic, off-label they call it, it’s not technically labeled for weight loss, but it is the same molecule.”
Pastorek shared some statistics with us that show how much Ozempic use has grown at his pharmacy. During the same 3-month period across the past 3 years, the prescriptions have increased significantly, almost doubling while the Wegovy shortage continued.
“This is a problem especially for diabetic patients that are more interested in having their sugar-controlled vs weight loss,”
We contacted the drugs manufacturer Novo Nordisk about the shortages. They told us that as of right now Wegovy is available in all dosages but Ozempic is still having issues. They said
“‘The 1 mg and 2mg doses of Ozempic are now available for patients with type 2 diabetes across the U.S. However, we are currently experiencing intermittent supply disruptions on the Ozempic pen that delivers 0.25 mg and 0.5 mg doses due to the combination of incredible demand coupled with overall global supply constraints.”
If you have questions about whether your diabetic medication is going through a supply shortage, you should contact your local pharmacist.